High Wind, Eastern Lincoln County
- When
- May 2, 1:05 PM MST to 1:30 PM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
The CSBF Transwestern Pump station reported peak wind gusts up to 58 mph.
An upper level low pressure system moving into western New Mexico combined with deep surface low pressure over eastern New Mexico to produce widespread, strong south to southwest winds over the state on May 2nd. Enough moisture and instability was present beneath the upper level low to generate scattered showers and thunderstorms.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level low pressure system moving into western New Mexico combined with deep surface low pressure over eastern New Mexico to produce widespread, strong south to southwest winds over the state on May 2nd. Enough moisture and instability was present beneath the upper level low to generate scattered showers and thunderstorms. This activity brought the first measurable precipitation to several areas of central and western New Mexico in around five weeks. Showers and storms also enhanced strong winds across the area with many locations reporting peak wind gusts in the 45 to 55 mph range along with blowing dust. The strongest winds impacted the area from White Sands Missile Range northward to Clines Corners where peak gusts near 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 2, 11:07 AM MST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 1207 PM MDT Wed May 2 2018 .AVIATION... 18Z TAF CYCLE Showers, thunderstorms and mountain snow showers will favor the northwest third of NM today. Late this afternoon and early evening, ISOLD storms are forecast to devleop along and just east of the central mountains as well; possibly as far south as the south central mountains. Mountain obscurations will impact the north central and northwest mountains today and tonight, with light snow accumulating near and above 8000 ft. Aside from the precipitation, southwest winds will be strong today until around sunset across central and eastern areas as the jet stream crosses. An Airport Weather Warning may be needed for the Sunport this afternoon until sunset, if the sun breaks out long to invigorate atmospheric mixing. However, there is currently model consensus on broken sky cover at ABQ through the afternoon. 44 && .PREV DISCUSSION...323 AM MDT Wed May 2 2018... .SYNOPSIS... Low pressure will move from western Arizona to the central Rockies today and tonight. This system will spread light rain and elevation snow across western and north central New Mexico through Thursday morning. As the storm continues to move away from Mew Mexico Thursday night and Friday, lingering moisture across the north central mountains will produce scattered showers and isolated thunderstorms. High pressure aloft will build across the region Saturday and Sunday with drier and warmer weather. A weak upper level disturbance will cross northern New Mexico late Monday with a slight chance of showers and isolated thunderstorms. Moisture will move northward from southwest Texas across the eastern plains Tuesday, bringing a chance of afternoon showers and thunderstorms to the far eastern plains. && .DISCUSSION... An upper level low will move from western AZ this morning to the 4-Corners by this evening. Ahead of this storm system surface low pressure will develop in southeast CO, as stronger southwest winds aloft move across central and eastern NM. Daytime heating and an increasing surface pressure gradient will allow these stronger winds to reach the surface in south central NM and across the eastern plains and adjacent highlands. The strongest winds this afternoon and early evening will be in the southeast plains and south central highlands and in the northeast plains and adjacent highlands. A wind advisory has been issued for these areas this afternoon through early evening. In western and north central NM, the primary effect of the storm to the west will be the generation of light precipitation today and tonight. Model trends over the past 48 hours have reduced precipitation amounts with the northwest mountains receiving more than one tenth of an inch of precipitation today and tonight and most other areas receiving less than one tenth of an inch. As the storm moves into northern CO tonight, a Pacific cold front will cross NM. Cooler air behind the front will produce below normal temperatures across the entire state Thursday. Light precipitation will linger in the northern mountains Thursday and Thursday night in moist northwest flow aloft. A weak upper level disturbance will cross northern NM Friday. Residual moisture in the north central mountains will combine with this weak system to bring light showers and isolated afternoon showers to this area Friday through Friday evening. South of this system, skies will become mostly sunny Friday with temperatures rebounding to slightly below normal to near normal. A weak ridge of high pressure will build across NM from the west Saturday and Sunday, and drier and warmer air will spread across the region. Another weak upper level trough will cross northern NM Monday with a slight chance of afternoon and evening showers and thunderstorms across north central and far northeast NM. High temperatures Monday will be well above normal west of the central mountains and slightly above normal to the east. Low level moisture will move northward across the eastern plains Monday night and Tuesday. A dry line in the eastern plains Tuesday may serve as a focus for showers and thunderstorms in the afternoon and evening hours. A ridge of high pressure will cross the region Wednesday with a return of dry and warm weather. 28 && .FIRE WEATHER... ...RED FLAG WARNING TODAY OVER THE EASTERN PLAINS OF NEW MEXICO... Moisture advection is underway as an upper level low and associated Pacific cold front approach from over southern California and is resulting in showers developing across western New Mexico. The focus for critical fire weather conditions will shift east today and include only the Eastern Plains, where a Red Flag Warning is in effect. However, increasing mid and high cloud will likely limit fire behavior there. This system will bring an end to our multi-day critical fire weather pattern. Cooler conditions and lighter winds will prevail Thursday behind the Pacific cold front, but several hours of elevated fire weather conditions are still possible across the East Central Plains during the afternoon thanks in-part to downslope winds. Sufficient moisture and instability will remain Thursday and Friday for more showers and perhaps a few storms during the afternoon hours, focusing over the Northern Mountains. An upper level ridge is forecast to progress east across the Rockies over the weekend and will bring a drying/warming trend to our area. Winds may pick back up late Sunday after the ridge axis moves overhead, but will remain below critical threshold. Above normal temperatures and fairly dry conditions will prevail early to mid next week with weak ridging over the region, but winds will likely remain below critical threshold. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for the following zones... NMZ104-108. Wind Advisory until 8 PM MDT this evening for the following zones... NMZ523>534-537>540. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 330 AM MDT Wed May 2 2018 NMZ501>540-031100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 330 AM MDT Wed May 2 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A red flag warning is in effect this afternoon through early this evening for the eastern plains, where low humidities combined with strong winds will create critical fire weather conditions. A wind advisory is in effect for the south central highlands, portions of the southeast plains and the northeast highlands and northeast plains this afternoon through early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 28
3 high wind. Local standard time, as filed.
The CSBF Transwestern Pump station reported peak wind gusts up to 58 mph.
The WSMR Zumwalt Track station reported a peak wind gust up to 59 mph.
Clines Corners reported a peak wind gust up to 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743419, 743421, 743422.